FHN Complementary Medicine Monthly Newsletter August 2006
Trouble with Fosamax
The June 28, 2006 JAMA (vol 295, No.24) reported that patients taking bisphosphanates (ie Fosamax, Boniva, Actonel, Zometa, etc.) have started to report an adverse event , osteo necrosis of the jaw. To date over 2000 cases have been reported, and the manufacturers have sent out letters of caution to physicians and dentists. At first they thought it was only in patients that were on high dose intravenous therapy as a part of cancer therapy, however cases have started to arise with normal oral dose patients. This has the FDA thinking that the problem may be a class effect. In addition to this some patients are reporting moderate to severe bone and joint pain.
So, while I recognize that this is preliminary, and that in the case of cancer treatment, this may be an acceptable risk, let’s look at other options.
First we need to establish the condition of the patients’ current bone density.
A baseline bone density test in appropriate age and risk patients is certainly warranted.
In addition we recommend that our patients do a bone resorption assessment (Genova Diagnostics). This is a urine test that measures two specific collagen fibers related to bone osteoclastic activity. These markers can very quickly change and are useful in determining both therapy efficacy and dosage.
A third lab test measuring 25 hydroxyvitamin D3 is useful in determining biological stores of the active vitamin D3. While Mayo lab puts the reference range at 25-80ng/ml we find that most people at risk need to be above 50ng/ml.
With these lab test results we would then dose and treat the patient with the following:
Calcium in the form of calcium hydroxyapitite. 1000-1500mg day
Boron 300 mcg/day
Vitamin D3 in doses of 400IU and up (depending on D3 levels)
Magnesium at least half of calcium levels
Retest the crosslink and D3 levels in 3 months to dose adjust.
Additionally, Lysine can help the cross linking fibers and strontium can be added for bone density.
We hope this will provide reasonable alternatives to the bisphophanates.
Drs. Glenn and Julie Smith